Bendamustine-Induced Acute Generalized Exanthematous Pustulosis Confirmed by Patch Testing

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
Bendamustine HCl is an alkylating chemotherapeutic drug linked with several severe cutaneous reactions including DRESS (drug reaction with eosinophilia and systemic symptoms), Stevens-Johnson syndrome, and bullous pemphigoid.1 Often, bendamustine is coadministered with rituximab, allopurinol, or other chemotherapeutic agents, all of which may cause drug rash on their own.1,2
A 59-year-old African American man was admitted to the hospital for evaluation of fever and a generalized, intensely pruritic, pustular eruption overlying erythematous patches on the face, trunk, buttocks, and extremities with associated leukocytosis. The patient had received his second cycle of bendamustine and rituximab for chronic lymphocytic leukemia 4 days before and had been taking allopurinol for 3 months. A diagnosis of acute generalized exanthematous pustulosis (AGEP) was made and attributed initially to allopurinol. Two punch biopsies demonstrated neutrophil-rich subcorneal pustules consistent with AGEP. Treatment was initiated with topical triamcinolone cream and antihistamines, and the allopurinol was discontinued. The patient’s rash resolved over the next 2 weeks accompanied by superficial desquamation.
Because of the atypical timeline of exposure/reaction to allopurinol and uncertainty about the possibility that chemotherapy agents could be involved, patch testing was performed with bendamustine, rituximab, and allopurinol separately in 5% and 10% dilutions prepared in petrolatum. At 48 hours, itching was reported at the bendamustine application sites. Tiny papules on an erythematous background were noted at both of these sites (Fig. 1). At day 5, tiny papules with minimal erythema could still be identified at the bendamustine sites. Of note, the 5% site was more active than the 10% site. The rituximab and allopurinol sites remained inactive during the entire patch-test period. After 24 months, the patient has remained in remission and has required no further chemotherapeutic treatment.
Severe hypersensitivity in patients receiving multiple chemotherapeutic drugs presents a challenge to continued treatment because, in most patients, any of several drugs could be the causative agent. Data from patch testing using chemotherapeutic agents are limited, but this information is particularly relevant to management in such cases. The concentrations and vehicle used for patch testing were determined after a thorough review of published data of drug patch-testing methods, although no data for patch testing using rituximab or bendamustine were known to the authors.3–5 In our patient, the increased reactivity and persistence of the reaction at the 5% site with a milder reaction at the 10% site favor this being a true-positive result versus an irritant reaction. Although not standardized or rigorously validated like patch tests for allergic contact dermatitis, the potential utility of patch testing in AGEP, a type IV hypersensitivity reaction is demonstrated by this case. With similar limitations, patch testing can also be useful in other type IV hypersensitivity reactions including DRESS and Stevens-Johnson syndrome.

Related Topics

    loading  Loading Related Articles